Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Positive super-solutions to semi-linear second-order non-divergence type elliptic equations in exterior domains


Authors: Vladimir Kondratiev, Vitali Liskevich and Zeev Sobol
Journal: Trans. Amer. Math. Soc. 361 (2009), 697-713
MSC (2000): Primary 35J60, 35B33; Secondary 35B05
DOI: https://doi.org/10.1090/S0002-9947-08-04453-X
Published electronically: September 26, 2008
MathSciNet review: 2452821
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the problem of the existence and non-existence of positive super-solutions to a semi-linear second-order non-divergence type elliptic equation $ \sum_{i,j=1}^N a_{ij}(x)\frac{\partial ^2 u}{\partial x_i \partial x_j}+u^p=0$, $ -\infty<p<\infty$, with measurable coefficients in exterior domains of $ \mathbb{R}^N$. We prove that in a ``generic'' situation there is one critical value of $ p$ that separates the existence region from non-existence. We reveal the quantity responsible for the qualitative picture and for the numerical value of the critical exponent which becomes available under a mild stabilization condition at infinity.


References [Enhancements On Off] (What's this?)

  • 1. A.ANCONA, First eigenvalues and comparison of Green's functions for elliptic operators on manifolds or domains, J. Anal. Math. 72 (1997), 45-92. MR 1482989 (98i:58212)
  • 2. F.V.ATKINSON, On second-order non-linear oscillations, Pacific J. Math. 5 (1955), 643-647. MR 0072316 (17:264e)
  • 3. C.BANDLE AND H.A.LEVINE, On the existence and non-existence of global solutions of reaction-diffusion equations in sectorial domains, Trans. Amer. Math. Soc. 316 (1989), 595-622. MR 937878 (90c:35118)
  • 4. H.BERESTYCKI, I.CAPUZZO-DOLCETTA AND L.NIRENBERG, Superlinear indefinite elliptic problems and nonlinear Liouville theorems, Topol. Methods Nonlinear Anal. 4 (1994), 59-78. MR 1321809 (96d:35041)
  • 5. H.BERESTYCKI, L.NIRENBERG AND S.R.S.VARADHAN, The principal eigenvalue and maximum principle for second-order elliptic operators in general domains, Comm. Pure Appl. Math. 47 (1994), no. 1, 47-92. MR 1258192 (95h:35053)
  • 6. M.-F.BIDAUT-ERON, Local and global behavior of solutions of quasilinear equations of Emden-Fowler type, Arch. Rational Mech. Anal. 107 (1989), 293-324. MR 1004713 (90f:35066)
  • 7. M.-F.BIDAUT-ERON AND S.POHOZAEV, Non-Existence results and estimates for some nonlinear elliptic problems, J. Anal. Math. 84 (2001), 1-49. MR 1849197 (2002f:35085)
  • 8. I.BIRINDELLI AND E.MITIDIERI, Liouville theorems for elliptic inequalities and applications, Proc. Roy. Soc. Edinburgh Sect. A 128 (1998), 1217-1247. MR 1664101 (99m:35277)
  • 9. B.GIDAS AND J.SPRUCK, Global and local behavior of positive solutions of nonlinear elliptic equations, Comm. Pure Appl. Math. 34 (1981), 525-598. MR 615628 (83f:35045)
  • 10. D.GILBARG AND N.S.TRUDINGER, Elliptic Partial Differential Equations of Second-Order. Second edition, Springer, Berlin, 1983. MR 737190 (86c:35035)
  • 11. L.V.KANTOROVICH AND G.P.AKILOV, Functional Analysis. Second edition. Pergamon Press, Oxford-Elmsford, N.Y., 1982. MR 664597 (83h:46002)
  • 12. V.A.KONDRATIEV AND E.M.LANDIS, Qualitative properties of the solutions of a second-order nonlinear equation, Mat. Sb. (N.S.) 135(177) (1988), 346-360; translation in Math. USSR-Sb. 63 (1989), 337-350. MR 937645 (89j:35054)
  • 13. V.KONDRATIEV, V.LISKEVICH AND Z.SOBOL, second-order semilinear elliptic inequalities in exterior domains, J. Differential Equations 187 (2003), 429-455. MR 1949449 (2005b:35082)
  • 14. V.KONDRATIEV, V.LISKEVICH, Z.SOBOL AND A. US, Estimates of heat kernels for a class of second-order elliptic operators with applications to semi-linear inequalities in exterior domains, J. London Math. Soc. 69 (2004), 107-127. MR 2025330 (2004j:35117)
  • 15. V.KONDRATIEV, V.LISKEVICH AND V.MOROZ, Positive solutions to superlinear second-order divergence type elliptic equations in cone-like domains, Annales de l'Institut Henri Poincaré (C) Analyse Non Linéaire, 22 (2005), 25-43. MR 2114410 (2005i:35089)
  • 16. V.KONDRATIEV, V.LISKEVICH, V. MOROZ AND Z.SOBOL, A critical phenomenon for sublinear elliptic equations in cone-like domains, Bull. London Math. Soc. 37 (2005), 585-591. MR 2143738 (2006g:35067)
  • 17. N.MEYERS AND J.SERRIN, The exterior Dirichlet problem for second-order elliptic partial differential equations, J. Math. Mech. 9 (1960), 513-538. MR 0117421 (22:8200)
  • 18. E.MITIDIERI AND S.I.POHOˇZAEV, A priori estimates and the absence of solutions of nonlinear partial differential equations and inequalities (Russian), Tr. Mat. Inst. Steklova 234 (2001), 1-384. MR 1879326 (2005d:35004)
  • 19. N.NADIRASHVILI, Nonuniqueness in the martingale problem and the Dirichlet problem for uniformly elliptic operators, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 24 (1997), 537-549. MR 1612401 (99b:35042)
  • 20. Y.PINCHOVER, On the equivalence of Green functions of second-order elliptic equations in $ R\sp n$, Differential Integral Equations 5 (1992), 481-493. MR 1157482 (93b:35035)
  • 21. J.SERRIN AND H.ZOU, Cauchy-Liouville and universal boundedness theorems for quasilinear elliptic equations and inequalities, Acta Math. 189 (2002), 79-142. MR 1946918 (2003j:35107)
  • 22. J.S.W.WONG, On the generalized Emden-Fowler equation, SIAM Rev. 17 (1975), 339-360. MR 0367368 (51:3610)
  • 23. QI S.ZHANG, An optimal parabolic estimate and its applications in prescribing scalar curvature on some open manifolds with $ {\rm Ricci}\geq 0$, Math. Ann. 316 (2000), 703-731. MR 1758450 (2001b:53040)
  • 24. QI S.ZHANG, A Liouville type theorem for some critical semilinear elliptic equations on noncompact manifolds, Indiana Univ. Math. J. 50 (2001), 1915-1936. MR 1889088 (2002k:35103)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35J60, 35B33, 35B05

Retrieve articles in all journals with MSC (2000): 35J60, 35B33, 35B05


Additional Information

Vladimir Kondratiev
Affiliation: Department of Mathematics and Mechanics, Moscow State University, Moscow 119 899, Russia
Email: kondrat@vnmok.math.msu.su

Vitali Liskevich
Affiliation: Department of Mathematics, Swansea University, Swansea SA2 8PP, United Kingdom
Email: V.A.Liskevich@swansea.ac.uk

Zeev Sobol
Affiliation: Department of Mathematics, Swansea University, Swansea SA2 8PP, United Kingdom
Email: z.sobol@swansea.ac.uk

DOI: https://doi.org/10.1090/S0002-9947-08-04453-X
Keywords: Non-divergence semi-linear equation, critical exponents
Received by editor(s): December 20, 2004
Received by editor(s) in revised form: September 15, 2006
Published electronically: September 26, 2008
Additional Notes: The research of the first named author was supported by the Institute of Advanced Studies of the University of Bristol via the Benjamin Meaker Fellowship. The second named author was supported by the Forchheimer Visiting Fellowship, Jerusalem. This research was supported in part by the Volkswagen-Stiftung through the RiP-programme at the Mathematisches Forschungsinstitut Oberwolfach, Germany.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society